Alert archive / New York / Small Craft Advisories in 2018

Small Craft Advisory 63, NWS Buffalo, NY

July 17, 2018

NWS Buffalo, NY issued this small craft advisory at Jul 17, 2018, 1:39 PM EDT. It took effect at Jul 17, 2018, 5:00 PM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2018, 1:39 PM EDT (17:39 UTC)
In effect from
Jul 17, 2018, 5:00 PM EDT
Expired
Jul 18, 2018, 10:27 AM EDT
In force
17 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

062 
WHUS71 KBUF 171739
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
139 PM EDT Tue Jul 17 2018

LOZ042>044-180145-
/O.NEW.KBUF.SC.Y.0063.180717T2100Z-180718T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
139 PM EDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 PM EDT WEDNESDAY...

The National Weather Service in Buffalo has issued a Small Craft
Advisory, which is in effect from 5 PM this afternoon to 2 PM EDT
Wednesday.

* WINDS...North 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

Church
4 follow-up statements
040 
WHUS71 KBUF 172327
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
727 PM EDT Tue Jul 17 2018

LOZ042>044-180730-
/O.CON.KBUF.SC.Y.0063.000000T0000Z-180718T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
727 PM EDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
WEDNESDAY...

* WINDS...North 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
630 
WHUS71 KBUF 180219
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1019 PM EDT Tue Jul 17 2018

LOZ042>044-181030-
/O.CON.KBUF.SC.Y.0063.000000T0000Z-180718T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1019 PM EDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT
WEDNESDAY...

* WINDS...North 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$
829 
WHUS71 KBUF 180756
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
356 AM EDT Wed Jul 18 2018

LOZ042>044-181600-
/O.CON.KBUF.SC.Y.0063.000000T0000Z-180718T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
356 AM EDT Wed Jul 18 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WINDS...Northeast 15 to 20 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 18 to 33 knots
and/or waves averaging 4 feet or more are expected to produce
hazardous wave conditions to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

JJR
424 
WHUS71 KBUF 181427
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1027 AM EDT Wed Jul 18 2018

LOZ042>044-181530-
/O.CAN.KBUF.SC.Y.0063.000000T0000Z-180718T1800Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1027 AM EDT Wed Jul 18 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Buffalo has cancelled the Small
Craft Advisory.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jul 17, 10:55 AM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 17, 10:55 AM EDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1055 AM EDT Tue Jul 17 2018

.SYNOPSIS...
A few scattered showers will exit the area into eastern NY today
behind a cold front. High pressure will build across the region
tonight through Friday, which will bring comfortable temperatures
and low humidity for mid-week, followed by warmer temperatures and
increasing humidity for the end of the week. A slow-moving low
pressure system will approach this weekend brining the next chance
for unsettled weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of late morning, a few scattered showers linger across far
eastern portions of the forecast area as the surface cold front
continues to exit toward eastern NY this afternoon. Much drier air,
marked by dew points in the 50s across Ontario Canada will continue
to spill in across the region this afternoon, setting the stage for
a fine evening with low humidity and comfortable temperatures.
Highs should top out in the upper 70s to low 80s which is more
typical for this time of the year with dewpoints becoming more
comfortable in the 50s. Northwest winds will mix in the afternoon
with some gusts to around 20 mph possible.

Tonight, high pressure will continue to ridge over western and
central New York as it centers over Wisconsin. Expect mainly clear
skies with a light steady 5-10 mph northwest to north flow
overnight. River valley fog looks likely in the western Southern
Tier where winds will be lightest. Dewpoints in the mid 50s will
allow for cooler temps than recent nights, lows dipping into the mid
50s to around 60.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
Wednesday through Friday an area of high pressure will cross from
the Western Great Lakes to the New England coastline.

On Wednesday, ahead of the surface high, an upper level trough will
remain over our region, with model soundings suggesting a layer of
moisture around 5-8K feet, mainly south of Lake Ontario. Within this
trough, 850 hPa temperatures will dip into the upper single digits.
Though we may start the day mostly sunny, a decent amount of cumulus
clouds are expected to blossom and fill much of the sky south of
Lake Ontario by late morning within steepening lapse rates. These
clouds will erode through the afternoon as the trough axis exits
eastward and much drier air infiltrates the Eastern Great Lakes
region.

Wednesday night will be clear with light winds. Excellent
radiational cooling conditions will allow for temperatures to drop
into the mid 40s to lower 50s. Definitely cool by mid summer
standards.

It will be a cool start to the day Thursday, though within a dry
lower atmosphere we will quickly warm into the mid 70s to lower 80s
under full sunshine as surface high pressure crosses our region.
Winds will remain light.

Thursday night the surface high will begin to slip to our east and a
light southerly flow on the back side of this high pressure will
keep overnight lows several degrees warmer than the previous night.
Skies will remain mainly clear.

Friday will continue to remain dry with high pressure over New
England continuing to influence our weather. Skies will be mostly
sunny, though high level clouds will begin to increase through the
day from a storm system developing over the Midwest. Highs Friday
with a southerly flow will be well into the 80s, and possibly lower
90s across the lake plain and Genesee Valley. Dewpoints will still
be in the upper 50s to around 60...with just a touch of stickiness
to the air Friday afternoon.

All three mornings will likely have some dentrictic valley fog
through the Southern Tier.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
The 00Z models continue to depict a mid level cutoff low over the
Midwest Friday night and Saturday. A few widely scattered showers or
thunderstorms may reach Western NY later Friday night and Saturday,
with dry conditions prevailing east of Lake Ontario.

A better chance of rain will arrive Saturday night and Sunday as the
system advances east across Ohio and Lake Erie, with more favorable
forcing and moisture arriving. Deeper moisture streamlines from the
Atlantic over our region will boost chances for rain showers late in
the weekend.

Some of this moisture may get pulled back into the system
approaching from the west, although the model consensus keeps the
bulk of this moisture, possibly of subtropical nature, along the
east coast. The trough is forecast to weaken in place by Monday,
with a chance of a few more showers or isolated thunderstorms. Given
the convective nature of all the rain chances this weekend, expect
coverage of soaking rain to be spotty, with only limited improvement
of dry soil conditions.

Highs on Saturday will reach the mid 80s at lower elevations, with
upper 70s to lower 80s by Sunday with more cloud cover and shower
coverage. Lows will generally run in the mid to upper 60s on the
lake plains, and lower 60s across the interior along with moderate
humidity. Expect similar near average temperatures to persist
through early next week.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
A cold front continues to exit the area toward eastern NY this
midday, while high pressure and drier air moves in across western
NY. For most sites this has already brought improving flight
conditions to VFR, and while JHW/ART may continue to near MVFR
through midday, they will improve to VFR early this afternoon as
well. Northwesterly wind gusts may reach up to 20kts during the
afternoon.

VFR with light northwest flow will occur tonight as high pressure
builds over our region. There is a chance for some patchy valley fog
in the western southern Tier late tonight. This should mainly remain
east of KJHW.

Outlook...
Wednesday through Friday...VFR.
Saturday...VFR, except MVFR in showers and thunderstorms.

&&

.MARINE...
As high pressure builds in this afternoon and tonight behind a cold
front passage, the pressure gradient driven northerly winds will be
strong enough to possibly support SCA conditions along the south
shore of Lake Ontario through Wednesday morning.

Winds and waves will diminish for the remainder of the week as high
pressure builds overhead, allowing for fine boating conditions. A
low pressure system looks to cross over the Eastern Great Lakes this
coming weekend with chances for showers and storms.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Church/Smith
NEAR TERM...Church/Smith
SHORT TERM...Thomas
LONG TERM...Hitchcock/Thomas
AVIATION...Church/Smith
MARINE...Church/Smith
Hazardous weather outlook, Jul 17, 5:38 AM EDT, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Buffalo NY
538 AM EDT Tue Jul 17 2018

NYZ001>008-010>014-019>021-085-180945-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
538 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-180945-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
538 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jul 17, 9:36 AM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
936 AM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND DMG     4 SSW CORFU             42.91N  78.43W
07/16/2018                   GENESEE            NY   PARK/FOREST SRVC

            DELAYED REPORT. SEVERAL TREES DOWN AND DAMAGE TO
            CAMPING EQUIPMENT AT DARIEN LAKES STATE PARK.

&&

EVENT NUMBER BUF1800523

HITCHCOCK
Local storm report, Jul 17, 9:37 AM EDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
937 AM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     WEBSTER                 43.21N  77.43W
07/16/2018                   MONROE             NY   FIRE DEPT/RESCUE

            DELAYED REPORT. A COUPLE REPORTS OF DOWNED POWERLINES
            IN TOWN.

&&

EVENT NUMBER BUF1800524

CHURCH
Local storm report, Jul 17, 10:14 AM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BUFFALO NY
1014 AM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     ROCHESTER               43.17N  77.62W
07/16/2018                   MONROE             NY   LAW ENFORCEMENT

            WIRE DOWN ON GARLAND AVE.

0437 PM     TSTM WND DMG     ROCHESTER               43.17N  77.62W
07/16/2018                   MONROE             NY   LAW ENFORCEMENT

            WIRES DOWN ON MAPLE ST.

0440 PM     TSTM WND DMG     ROCHESTER               43.17N  77.62W
07/16/2018                   MONROE             NY   LAW ENFORCEMENT

            WIRES DOWN ON CAMPBELL STREET.

0445 PM     TSTM WND DMG     ROCHESTER               43.17N  77.62W
07/16/2018                   MONROE             NY   FIRE DEPT/RESCUE

            TREE DOWN ONTO A HOUSE.

0454 PM     HAIL             PENFIELD                43.13N  77.48W
07/16/2018  M0.75 INCH       MONROE             NY   TRAINED SPOTTER

0502 PM     TSTM WND DMG     WEBSTER                 43.21N  77.43W
07/16/2018                   MONROE             NY   FIRE DEPT/RESCUE

            DELAYED REPORT. A COUPLE REPORTS OF DOWNED POWERLINES
            IN TOWN.

0520 PM     TSTM WND DMG     2 NE NEWARK             43.06N  77.07W
07/16/2018                   WAYNE              NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN ON BOWERS AND SHULER RD

0520 PM     TSTM WND DMG     2 NE NEWARK             43.06N  77.07W
07/16/2018                   WAYNE              NY   LAW ENFORCEMENT

            TREE ON HOUSE.

0520 PM     TSTM WND DMG     1 S NEWARK              43.03N  77.09W
07/16/2018                   WAYNE              NY   LAW ENFORCEMENT

            TREE DOWN ON CLARK RD.

0558 PM     TSTM WND DMG     ROSE                    43.15N  76.88W
07/16/2018                   WAYNE              NY   LAW ENFORCEMENT

            TREES AND WIRES DOWN ON CATCHPOLE ROAD.

0855 PM     TSTM WND DMG     JAMESTOWN               42.10N  79.24W
07/16/2018                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            TREES DOWN.

0930 PM     FLASH FLOOD      PAYNESVILLE             42.01N  77.84W
07/16/2018                   ALLEGANY           NY   LAW ENFORCEMENT

            ROUTE 248A CLOSED DO TO FLOODING.

1002 PM     TSTM WND DMG     3 E ALDEN               42.90N  78.43W
07/16/2018                   GENESEE            NY   LAW ENFORCEMENT

            TREE DOWN ON HARLOW RD

1009 PM     TSTM WND DMG     4 SSW CORFU             42.91N  78.43W
07/16/2018                   GENESEE            NY   PARK/FOREST SRVC

            DELAYED REPORT. SEVERAL TREES DOWN AND DAMAGE TO
            CAMPING EQUIPMENT AT DARIEN LAKES STATE PARK.

&&

EVENT NUMBER BUF1800512 BUF1800510 BUF1800511 BUF1800509 BUF1800508
BUF1800524 BUF1800513 BUF1800514 BUF1800516 BUF1800515 BUF1800520
BUF1800522 BUF1800521 BUF1800523

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:47 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua58 min
Jul 16, 9:33 PM EDTSpecial Weather StatementBUFCattaraugus57 min
Jul 16, 10:08 PM EDTSevere Thunderstorm WarningBUFGenesee37 min
Jul 16, 10:21 PM EDTSpecial Weather StatementBUFAllegany54 min
Jul 16, 10:35 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus28 min
Jul 16, 11:24 PM EDTSpecial Weather StatementBUFAllegany36 min
Jul 17, 12:34 AM EDTSpecial Marine WarningBUF56 min
Jul 17, 12:55 AM EDTSpecial Weather StatementBUFJefferson80 min
Jul 17, 1:19 AM EDTSevere Thunderstorm WarningBUFJefferson56 min

Nearby

Small Craft Advisories in New York, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.